Missouri, 2010

Flash Flood in Missouri, March 20 to 21, 2010

March 20 to 21, 2010 · NWS SGF · 1 event in 1 county or zone

A band of training showers and thunderstorms produced flash flooding across portions of the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A band of training showers and thunderstorms produced flash flooding across portions of the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 20, 6:07 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 20, 6:07 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SAT MAR 20 2010

.DISCUSSION...

ITS BEEN A WILD 48 HOURS OVER EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  ITS BEEN JUST AS WILD HERE AT THE NATIONAL WEATHER
SERVICE.  AFTER EXPERIENCING UPPER 60 AND LOWER 70 DEGREE
TEMPERATURES FRIDAY AFTERNOON...LESS THAN 24 HOURS LATER WE'RE
DEALING WITH HEAVY SNOW.

FIRST AND FOREMOST...WE UPGRADED
POLK...DADE...HICKORY...DALLAS...CAMDEN...AND MORGAN COUNTIES TO A
WINTER STORM WARNING.  SNOW ACCUMULATION ROUGHLY ALONG A LINE FROM
LAMAR...TO STOCKTON LAKE...AND UP TO CROSS TIMBERS HAS BEEN QUITE
IMPRESSIVE.  SEVERAL OBSERVERS WITHIN THIS GEOGRAPHIC ZONE HAS
MEASURED ANYWHERE FROM FOUR TO SIX INCHES...ALL OCCURING WITHIN THE
LAST COUPLE OF HOURS.  THEREFORE THE UPGRADE TO A WARNING WAS
NEEDED.  STORM TOTAL ACCUMULATIONS WITHIN THIS AREA COULD RANGE FROM
6 TO 9 INCHES.

FURTHER WEST INTO SOUTHEAST KANSAS AND THE HIGHWAY 71 CORRIDOR OF
WESTERN MISSOURI...MEASUREMENTS HAVE RANGED FROM 2 INCHES IN NEWTON
AND MCDONALD COUNTIES...UP TO AROUND FOUR TO SIX INCHES FROM
COLUMBUS/JOPLIN UP TO NEVADA AND FORT SCOTT.  AN ADDITIONAL ONE TO
THREE INCHES CAN BE EXPECTED WITHIN THIS ZONE.

FURTHER EAST IN AREAS EXTENDING FROM TABLE ROCK...TO
SPRINGFIELD...LEBANON...UP TO TUSCUMBIA...LIGHT SNOW IS
EXPECTED...HOWEVER THE WARM GROUND TEMPERATURES ARE MELTING MOST OF
IT SO FAR.  THEREFORE THE ADVISORY REMAINS IN EFFECT FOR THESE
AREAS...WITH ACCUMULATIONS EXPECTED TO RANGE FROM A TRACE UP TO TWO
INCHES.  AREAS OF WESTERN GREENE COUNTY COULD ACCUMULATE MORE WITH
THE COOLER TEMPERATURES IN THIS REGION.

I'M ALSO GROWING CONCERNS ABOUT FLOODING...AND WILL LIKELY BE
ISSUING SOME WARNINGS HERE SOON...ESPECIALLY WITHIN THE HIGHWAY 65
CORRIDOR WHERE HEAVIER PRECIPITATION AMOUNTS HAVE OCCURRED.

CRAMER

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
EXPERIENCE IFR AND MVFR CONDITIONS OVER THE NEXT 24 HORUS.  A
VIGOROUS STORM SYSTEM HAS INVADED THE REGION...CAUSING A LARGE
SHIELD OF RAIN AND SNOW.  LOW CEILINGS WITHIN THE IFR
CATEGORY...ALONG WITH SEVERAL OBSTRUCTIONS TO VISIBILITIES HAVE
RESULTED AND WILL CONTINUE.  VISIBILITIES WILL BE LOWERD BY
FOG...RAIN...SNOW...AND SLEET AT TIMES.

LOOK FOR GUSTY NORTH WINDS TO PERSIST...AND MAYBE EVEN STRENGTHEN
OVERNIGHT AS THIS STORM SYSTEM CONTINUES TO GAIN STRENGTH.

FLIGHT CONDITIONS MAY IMPROVE OVERNIGHT SUNDAY INTO MONDAY MORNING
AS THE PRECIPITATION AND LOW CLOUDS EXITS EAST OF THE REGION.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

     WINTER WEATHER ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ056-057-068-
     069-079>081-089-090-094-095-102-103.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ055-066-067-
     077-078-088-093-101.

KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ073-097-101.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 20, 6:56 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT SAT MAR 20 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
756 PM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A WINTER STORM WILL BRING THE POTENTIAL SIGNIFICANT WINTER
PRECIPITATION AND FLOODING TONIGHT AND THROUGH SUNDAY.

HEAVY SNOW WILL IMPACT SOUTHEAST KANSAS AND PORTIONS OF WEST CENTRAL
AND CENTRAL MISSOURI TONIGHT.  FOUR TO NINE INCHES ARE EXPECTED IN
THESE AREAS. FURTHER EAST NEAR THE HIGHWAY 65 CORRIDOR FROM
SPRINGFIELD DOWN TO BRANSON...LIGHT SNOW COULD CAUSE ACCUMULATIONS
OF A TRACE TO TWO INCHES. LOCATIONS ACROSS THE EASTERN OZARKS WILL
ONLY EXPERIENCE RAIN TONIGHT.  SEE THE LATEST WINTER STORM WARNINGS
AND ADVISORIES FOR MORE DETAILS.

IN ADDITION...HEAVY PRECIPITATION AMOUNTS OF ONE TO THREE INCHES
COULD RESULT IN FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS AND
MAIN STEM RIVERS.

THOSE WITH TRAVEL PLANS SHOULD CLOSELY CONTINUE TO MONITOR
NATIONAL WEATHER SERVICE OUTLOOKS AND FORECASTS FOR THE LATEST
UPDATES. THIS WINTER STORM WILL IMPACT ADJACENT AREAS OF
NORTHEAST OKLAHOMA...EASTERN KANSAS AND NORTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WINTRY PRECIPITATION WILL END ACROSS THE AREA BY MONDAY
MORNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 20, 6:29 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     SNOW             JOPLIN                  37.08N 94.51W
03/20/2010  E5.5 INCH        JASPER             MO   PUBLIC

&&

JCOLUCCI
Local storm report, Mar 20, 7:14 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     ICE STORM        2 W GOODMAN             36.74N 94.43W
03/20/2010                   MCDONALD           MO   PUBLIC

            REPORTS 1/8 INCH TOTAL ICE ACCRETION ON SIGNS AND
            BRANCHES. PRECIP HAS CHANGED TO SNOW.

&&

JCOLUCCI
Local storm report, Mar 20, 7:24 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     SNOW             LAMAR                   37.49N 94.28W
03/20/2010  M8.0 INCH        BARTON             MO   EMERGENCY MNGR

&&

JCOLUCCI
Local storm report, Mar 20, 7:39 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     ICE STORM        LEBANON                 37.68N 92.66W
03/20/2010                   LACLEDE            MO   EMERGENCY MNGR

            REPORTS RAIN AN DFREEZING RAIN AND SLEET.

&&

JCOLUCCI
Local storm report, Mar 20, 8:19 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     SNOW             DADEVILLE               37.48N 93.67W
03/20/2010  E6.0 INCH        DADE               MO   BROADCAST MEDIA

&&

DCRAMER
Local storm report, Mar 20, 8:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     FLASH FLOOD      3 NW BUFFALO            37.67N 93.13W
03/20/2010                   DALLAS             MO   PUBLIC

            THE LITTLE LINDLEY CREEK IS FLOODING A SECTION OF HIGHWAY
            C NORTHWEST OF BUFFALO.

&&

DCRAMER

The radar

The Springfield radar (KSGF), 54 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dallas

When
March 20, 8:26 PM CST to March 21, 6:00 PM CST
Where
Dallas County, 2.15 mi NW of Buffalo to 3.85 mi NW of Buffalo Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.670, -93.130

The Little Lindley Creek flooded a section of Highway C.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220338.